There Is Much That Can Be Done to Treat GERD and Its Symptoms
Dear Dr. Roach: I have evidently gotten acid reflux from using verapamil for many years. I understand that calcium channel blockers can cause this over time. I had my blood pressure medicine changed three months ago, but this problem just doesn’t go away. Since I get very nauseated taking H2 blockers and proton pump inhibitors, I am left with an extreme sore throat, and I find it so uncomfortable to eat anything. What can you tell me about this horrible situation? — L.H.
Answer: Acid reflux is caused by stomach acid going backward up into the esophagus, and it can damage the esophagus as well as causing pain. Many conditions predispose toward acid reflux (often called GERD —gastroesophageal reflux disease), especially those that affect the lower esophageal sphincter, a structure of smooth muscle at the end of the esophagus, which acts as a valve to prevent the acid from going backward. Calcium channel blockers like verapamil relax smooth muscle, as can other medications, such as albuterol, nitroglycerine and theophylline. These medications cause the LES to weaken, and they do so immediately.
In your situation, there probably is more to it than just the medication, since it didn’t start right away. GERD symptoms are very common. Although the medications you mention, H2 blockers (antihistamines that work on stomach acid production) and proton pump inhibitors (which directly stop acid production), can help, non-drug treatments — including not eating three hours before bed, raising the head of the bed and stopping any other potential irritants, especially anti-inflammatory medication, fatty foods and caffeine — can be very effective. Tobacco and alcohol are triggers for most people. Many people can find other food triggers that can be avoided. Antacids are effective for occasional symptoms, but your symptoms sound too severe for antacids to be effective (usually used only once a week or so). Chewing gum often is helpful.
There are some situations in which an esophagogastroduodenoscopy (EGD, an upper endoscopy) should be done right away. People who require an EGD are those with evidence of bleeding, weight loss, recurrent vomiting, difficulty swallowing or anemia.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.